Previous |  Up |  Next


Global Analysis; Calculus of Variations; Free Boundary Problems; Jet Spaces; Bernoulli Beam
If a variational problem comes with no boundary conditions prescribed beforehand, and yet these arise as a consequence of the variation process itself, we speak of the free boundary values variational problem. Such is, for instance, the problem of finding the shortest curve whose endpoints can slide along two prescribed curves. There exists a rigorous geometric way to formulate this sort of problems on smooth manifolds with boundary, which we review here in a friendly self-contained way. As an application, we study the particular free boundary values variational problem of the free-sliding Bernoulli beam. This paper is dedicated to the memory of prof. Gennadi Sardanashvily.
[1] Duchamp, I. M. Anderson and T.: On the existence of global variational principles. Amer. J. Math., 102, 5, 1980, 781-868, ISSN 0002-9327. DOI 10.2307/2374195. DOI 10.2307/2374195 | MR 0590637
[2] Bocharov, A. V., Chetverikov, V. N., Duzhin, S. V., Khor'kova, N. G., Krasil'shchik, I. S., Samokhin, A. V., Torkhov, Yu. N., Verbovetsky, A. M., Vinogradov, A. M.: Symmetries and conservation laws for differential equations of mathematical physics. Translations of Mathematical Monographs, 182, 1999, American Mathematical Society, Providence, RI, ISBN 0-8218-0958-X. Edited and with a preface by Krasil'shchik and Vinogradov, translated from 1997 Russian original by Verbovetsky and Krasil'shchik. MR 1670044
[3] Dedecker, P.: Calcul des variations, formes différentielles et champs géodésiques. Géométrie différentielle. Colloques Internationaux du Centre National de la Recherche Scientifique, Strasbourg, 1953, 17-34, Centre National de la Recherche Scientifique, Paris, MR 0062964 | Zbl 0052.32003
[4] Gel'fand, I. M., Dikiĭ, L. A.: The calculus of jets and nonlinear Hamiltonian systems. Funkcional. Anal. i Priložen., 12, 2, 1978, 8-23, ISSN 0374-1990. MR 0501129
[5] Giaquinta, M., Hildebrandt, S.: Calculus of variations. I. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 310, 1996, Springer-Verlag, Berlin, ISBN 3-540-50625-X. The Lagrangian formalism. MR 1385926
[6] Janet, M.: Leçons sur les Systèmes d'Équations aux Dérivées Partielles. 1929, Gauthier-Villars,
[7] Krupka, D.: Of the structure of the Euler mapping. Arch. Math., 10, 1, 1974, 55-61, ISSN 0044-8753. MR 0394755
[8] Krupka, D., Moreno, G., Urban, Z., Voln{á}, J.: On a bicomplex induced by the variational sequence. Int. J. Geom. Methods Mod. Phys., 15, 5, 2015, 1550057. ISSN 0219-8878. DOI 10.1142/S0219887815500577. DOI 10.1142/S0219887815500577 | MR 3349926 | Zbl 1322.58013
[9] Lánczos, C.: The variational principles of mechanics. 4, 1970, University of Toronto Press, Toronto, Ont., Fourth Ed.. MR 0431821 | Zbl 0257.70001
[10] Love, A. E. H.: A treatise on the Mathematical Theory of Elasticity. 1944, Dover Publications, New York, Fourth Ed.. MR 0010851 | Zbl 0063.03651
[11] Moreno, G.: Condizioni di trasversalitá nel calcolo secondario. 2007, PhD thesis, University of Naples ``Federico II'' (2007).
[12] Moreno, G.: A C-spectral sequence associated with free boundary variational problems. Geometry, integrability and quantization, 2010, 146-156, Avangard Prima, Sofia, MR 2757930
[13] Moreno, G.: The geometry of the space of cauchy data of nonlinear pdes. Central European Journal of Mathematics, 11, 11, 2013, 1960-1981, DOI 10.2478/s11533-013-0292-y. DOI 10.2478/s11533-013-0292-y | MR 3092791 | Zbl 1292.35011
[14] Moreno, G., Stypa, M. E.: Natural boundary conditions in geometric calculus of variations. Math. Slovaca, 65, 6, 2015, 1531-1556, ISSN 0139-9918. DOI 10.1515/ms-2015-0105. DOI 10.1515/ms-2015-0105 | MR 3458999
[15] Sardanashvily, G. A.: Gauge theory in jet manifolds. 1993, Hadronic Press Inc., Palm Harbor, FL, ISBN 0-911767-60-6.. MR 1262598 | Zbl 0811.58004
[16] Saunders, D. J.: The geometry of jet bundles. 142, 1989, Cambridge University Press, Cambridge, ISBN 0-521-36948-7. DOI 10.1017/CBO9780511526411. DOI 10.1017/CBO9780511526411 | MR 0989588 | Zbl 0665.58002
[17] Takens, F.: Symmetries, conservation laws and variational principles. Lect. Notes Math., 597, 1977, 581-604, Springer-Verlag, DOI 10.1007/BFb0085377 | MR 0650304 | Zbl 0368.49019
[18] Tsujishita, T.: On variation bicomplexes associated to differential equations. Osaka J. Math., 19, 2, 1982, 311-363, ISSN 0030-6126. MR 0667492 | Zbl 0524.58041
[19] Tulczyjew, W. M.: Sur la différentielle de Lagrange. C. R. Acad. Sci. Paris Sér. A, 280, 1975, 1295-1298, MR 0377987 | Zbl 0314.58018
[20] Brunt, B. van: The calculus of variations. 2004, Springer-Verlag, New York, ISBN 0-387-40247-0. MR 2004181
[21] Vinogradov, A. M.: The C-spectral sequence, Lagrangian formalism, and conservation laws. I. The linear theory. J. Math. Anal. Appl., 100, 1, 1984, 1-40, ISSN 0022-247X. DOI 10.1016/0022-247X(84)90071-4 | MR 0739951
[22] Vinogradov, A. M.: The C-spectral sequence, Lagrangian formalism, and conservation laws. II. The nonlinear theory. J. Math. Anal. Appl., 100, 1, 1984, 41-129, ISSN 0022-247X. DOI 10.1016/0022-247X(84)90072-6 | MR 0739952
[23] Vinogradov, A. M., Moreno, G.: Domains in infinite jet spaces: the C-spectral sequence. Dokl. Akad. Nauk, 413, 2, 2007, 154-157, ISSN 0869-5652. DOI 10.1134/S1064562407020081. DOI 10.1134/S1064562407020081 | MR 2456137
Partner of
EuDML logo